Question of the Week # 159, 160

159) A 65 year old man with history of Diabetes Mellitus Type II and Hypertension is evaluated for a one month history of numbness in bilateral hands and feet. He has been feeling excessively tired lately. His medications include Glyburide, Metformin and Enalapril for the past 5 years. Physical examination reveals loss of position sensation in bilateral lower extremities.  He reports good control of blood pressure and Diabetes. His recent HgBA1C was 6.0% 1 month ago. His laboratory tests reveal a Hemoglobin of 9.0gm%; WBC of 8.0k/µl, MCV of 103 and Platelets of 200k/µl. Once the diagnosis is confirmed, the most important therapeutic step in addressing this patient’s presentation:

A) Stop Metformin

B) Switch to insulin

C) Vitamin b12 and Calcium supplementation

D) Start Gabapentin

E) Start Thyroid Supplements

160) In Question above, the most likely underlying cause of this patient’s presentation:

A) Diabetes related complications

B) Chronic Metformin Use

C) Poor Glycemic Control

D) Myelodysplastic Syndrome

E) Hypothyroidism 

8 Responses

  1. 159. C

    160. A

    • I agree with choice C for first answer but how come this is a diabetes related complication. Dr Ajay Jain

  2. start gabapentin bc B12 def doesnt menifest so early,D ,,A

  3. in 160,whats diffrence in A and C?

  4. c,b

  5. Myelodysplastic syndrome may suffer from Vit B12 deficiency——***********——–

  6. C and B

    Higher doses and prolonged useof metformin is associated with increased incidence of vitamin B12 deficiency

  7. C,B
    Side effects of Metformin:
    >10%: Gastrointestinal: Diarrhea (IR tablet: 53%; ER tablet: 10%), nausea and vomiting (IR tablet: 26%; ER tablet: 7%), flatulence (12%)
    1% to 10%.
    Cardiovascular: Chest discomfort (1% to 5%), flushing (1% to 5%), palpitations (1% to 5%)
    Central nervous system: Headache (6%), chills (1% to 5%), dizziness (1% to 5%), taste disorder (1% to 5%)
    Dermatologic: Diaphoresis (1% to 5%), nail disease (1% to 5%), skin rash (1% to 5%)
    Endocrine & metabolic: Decreased vitamin B12 serum concentrate (7%), hypoglycemia (1% to 5%)
    Gastrointestinal: Dyspepsia (≤1% to 7%), abdominal distress (6%), abdominal distention (1% to 5%), abdominal pain (1% to 5%), abnormal stools (1% to 5%), constipation (1% to 5%), heartburn (≤1% to 5%)
    Neuromuscular & skeletal: Weakness (9%), myalgia (1% to 5%)
    Respiratory: Dyspnea (1% to 5%), flu-like symptoms (1% to 5%), upper respiratory tract infection (1% to 5%)
    <1%, postmarketing and/or case reports: Lactic acidosis, megaloblastic anemia.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: